Alert archive / Kansas / Red Flag Warnings in 2017
Red Flag Warning 12, NWS Wichita, KS
NWS Wichita, KS issued this red flag warning at Mar 19, 2017, 4:03 AM CDT for 14 counties in Kansas. It took effect at Mar 19, 2017, 1:00 PM CDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 19, 2017, 4:03 AM CDT (09:03 UTC)
- In effect from
- Mar 19, 2017, 1:00 PM CDT
- Expired
- Mar 19, 2017, 6:59 PM CDT
- In force
- 6 hr
- Issued by
- NWS Wichita, KS
Counties Butler County, KS, Chase County, KS, Cowley County, KS, Greenwood County, KS, Harper County, KS, Harvey County, KS, Kingman County, KS, Marion County, KS, McPherson County, KS, Reno County, KS, Rice County, KS, Saline County, KS, Sedgwick County, KS, Sumner County, KS
The radar
The Wichita radar (KICT), 29 km from the middle of the area, began a volume at 09:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 9.1 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3378 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 73 m²/s²
- 0-3 km storm-relative helicity
- 274 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
428 WWUS83 KICT 190903 RFWICT URGENT - FIRE WEATHER MESSAGE National Weather Service Wichita KS 403 AM CDT Sun Mar 19 2017 KSZ049>053-067>070-082-083-091>093-200000- /O.NEW.KICT.FW.W.0012.170319T1800Z-170320T0000Z/ Saline-Rice-McPherson-Marion-Chase-Reno-Harvey-Butler-Greenwood- Kingman-Sedgwick-Harper-Sumner-Cowley- 403 AM CDT Sun Mar 19 2017 ...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM CDT THIS EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 049...050...051...052...053...067...068...069... 070...082...083...091...092 AND 093... The National Weather Service In Wichita has issued a Red Flag Warning for Extreme Grassland Fire Danger...which is in effect from 1 PM this afternoon to 7 PM CDT this evening. * Extreme Grassland Fire Danger...Is forecast. * Winds...South 20 to 30 mph with gusts around 35 mph. * Relative Humidity...As low as 28 percent. * Impacts...Any fires that develop will spread rapidly and become very difficult to control. Avoid all outdoor burning! PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or will shortly. The combination of strong winds...low relative humidity...and very warm temperatures will contribute to extreme fire behavior. Please advise the appropriate officials or fire crews in the field of this fire weather product. && $$
1 follow-up statement
693 WWUS83 KICT 192359 RFWICT URGENT - FIRE WEATHER MESSAGE National Weather Service Wichita KS 659 PM CDT Sun Mar 19 2017 KSZ049>053-067>070-082-083-091>093-200100- /O.CAN.KICT.FW.W.0012.000000T0000Z-170320T0000Z/ Saline-Rice-McPherson-Marion-Chase-Reno-Harvey-Butler-Greenwood- Kingman-Sedgwick-Harper-Sumner-Cowley- 659 PM CDT Sun Mar 19 2017 ...RED FLAG WARNING IS CANCELLED FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 049...050...051...052...053...067... 068...069...070...082...083...091...092 AND 093... The National Weather Service in Wichita has cancelled the Red Flag Warning. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this red flag warning went out at Mar 19, 3:57 AM CDT, 6 minutes earlier.
Area forecast discussion, Mar 19, 3:57 AM CDT, 6 minutes before
Area Forecast Discussion National Weather Service Wichita KS 357 AM CDT Sun Mar 19 2017 .SHORT TERM...(Today through Tuesday Night) Issued at 357 AM CDT Sun Mar 19 2017 Forecast Headline: The Red Flags are hoisted for all of South- Central & much of Central KS from 1-7PM Today. Today: A broad but intense mid-upper trof is moving east across Southern Canada on "schedule". At 3 AM CDT, the trof was crossing the Alberta/Saskatchewan border. As it continues to move east, lower- deck troffing will stretch from the Northwestern Plains to the TX Panhandle. This will induce strong warm advection on the strength of S-SW winds that'll flirt with Advisory criteria in most areas. Both will combine to send the Grassland Fire Danger soaring, with GFDIs likely reaching the lower-mid 70s across South-Central & much of Central KS. As such, the Red Flags are being hoisted for all of these areas. With highs from the mid 80s to around 90 records will be set in most areas. A warm front draped across Nrn OK has produced a sharp moisture gradient. Dewpoints across Southern KS are only in the lower-mid 30s whereas south of the boundary mid 50s-lower 60s cover OK. With the front lifting slowly north an isolated thunderstorm is still possible over Southeast KS early this morning. Tonight-Mon: The afore-mentioned mid-upper trof will send a weak "cold" front SE toward the CWA. With the mid-upper trof crossing Ontario, the front will decelerate as it moves deeper into KICT Country. The front is likely to stall close to the KS/OK on Mon. This'll cause a fairly sharp temperature gradient with OK-bordering areas likely to reach the lower-mid 80s. More record highs are likely, especially at KCNU. There'll be enough moisture to warrant a continued 20-30% PoP assignment Mon Night, but with lift lacking, only light rain would result. Tue & Tue Night: With a modest zonal regime dominating the Great Plains on Tue the front will remain positioned across OK but enough moisture may spread across KS to prudes scattered light rain. All will be quiet Tue Night as an amplifying mid-upper ridge will move east across the Northern & Central Plains Tue Night. .LONG TERM...(Wednesday through Saturday) Issued at 357 AM CDT Sun Mar 19 2017 Wed-Fri: Rain & thunderstorm chances will increase considerably as a deep mid-upper trof moves east across the Rockies Wed Night/early Thu Morning. The greatest chances for thunderstorms would occur from Thu thru Fri, several of which may reach severity. The increasing southerly winds will present a pronounced grassland fire danger Thu Afternoon. Next Weekend: All should be quiet as a broad mid-upper ridge spreads east over the Plains. && .AVIATION...(For the 06Z TAFS through 06Z Sunday night) Issued at 1145 PM CDT Sat Mar 18 2017 Scattered-broken VFR clouds will affect the region overnight. A period of MVFR or even IFR is possible late tonight into mid- morning Sunday, as low-level moisture continues to increase from the south. However, do not expected widespread/prolonged low conditions. Additionally, a few showers/thunderstorms are possible late tonight into Sunday morning over far eastern Kansas. Covered this threat with VCSH at Chanute for the time being. Otherwise, strong/gusty south winds will develop by late morning/early afternoon Sunday. && .FIRE WEATHER... Issued at 357 AM CDT Sun Mar 19 2017 An Extreme Grassland Fire Danger will exist across all of South Central & much of Central KS today as increasing S-SW winds to around 25 mph with 30 to 35 mph gusts couple with a deepening dry airmass to produce hot & windy weather across KS. A Red Flag Warning is in effect from 1-7PM CDT. A Very High Grassland fire danger for the rest of the region. && .CLIMATE... Issued at 357 AM CDT Sun Mar 19 2017 Record Highs for March 19th: Wichita: 91 In 1907 Russell: 83 In 1972* Salina: 86 In 1907* Chanute: 83 In 1995* *Denotes record high will likely be set. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 88 57 84 51 / 0 0 0 10 Hutchinson 89 53 81 47 / 0 0 0 10 Newton 88 56 82 48 / 0 0 0 10 ElDorado 87 58 84 51 / 0 0 0 10 Winfield-KWLD 88 59 86 54 / 0 0 0 10 Russell 90 49 74 41 / 0 0 0 20 Great Bend 92 49 77 42 / 0 0 0 20 Salina 89 53 76 45 / 0 0 0 10 McPherson 89 54 79 45 / 0 0 0 10 Coffeyville 84 63 87 55 / 10 0 0 10 Chanute 83 61 85 54 / 10 0 0 10 Iola 83 61 85 52 / 20 0 0 10 Parsons-KPPF 84 62 86 55 / 10 0 0 10 && .ICT WATCHES/WARNINGS/ADVISORIES... Red Flag Warning from 1 PM this afternoon to 7 PM CDT this evening for KSZ049>053-067>070-082-083-091>093. && SHORT TERM...EPS LONG TERM...EPS AVIATION...ADK FIRE WEATHER...EPS CLIMATE...EPS
Hazardous weather outlook, Mar 18, 8:44 PM CDT, 7 hours 19 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 844 PM CDT Sat Mar 18 2017 KSZ032-033-047>053-067>072-082-083-091>096-098>100-200145- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 844 PM CDT Sat Mar 18 2017 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight A few thunderstorms may develop after midnight over far eastern and southeast Kansas. If a storm or two can manage to form...small hail would be the primary threat. .DAYS TWO THROUGH SEVEN...Sunday through Friday A few strong thunderstorms with small hail could affect far eastern and southeast Kansas Sunday morning. Very high to extreme grassland fire danger will affect the entire region during the afternoon hours on Sunday. Outdoor burning should be avoided for all areas. Thunderstorms are possible from late Wednesday Night through Friday as a strong weather system moves into the region. A few strong to severe storms will be possible on Thursday and Friday. Very high grassland fire danger is likely again for all areas next Thursday and Friday afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
Nearby
Red Flag Warnings in Kansas, 2017Every red flag warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.